Missouri, 2018

Hail in Missouri, May 17, 2018

May 17, 2018 · NWS EAX · 1 event in 1 county or zone

On the afternoon of May 17, a thunderstorm produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of May 17, a thunderstorm produced 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 17, 5:19 PM CST, 12 minutes earlier.

Area forecast discussion, May 17, 5:19 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
619 PM CDT Thu May 17 2018

.Discussion...
Issued at 326 PM CDT THU MAY 17 2018

The closed, upper-level low, some surface convergence, and daytime
heating has resulted in convection developing across central MO.
CAPE values are ranging from 1000-2000 J/kg, however, the deep layer
sheer is 25 kts at best, meaning these storms should stay sub-
severe. Can't rule out 40-50 mph wind gusts and small hail though,
like we saw yesterday across the northwest and western parts of the
forecast area. As for where storms are headed, storm motion is
generally east to west, though the overall system motion is
northwest to southeast. Additional isolated development, mainly
east of I-35, is expected across the area through the evening hours,
then storms should gradually die off after sunset.

Tomorrow, we will keep the easterly surface flow, but an upper level
shortwave ridge will move overhead, helping keep the area mostly
dry. There is a slight chance for isolated convection in the far
eastern part of the forecast area since that area will be under the
backside of the upper level closed low. If anything develops, it'll
be in the afternoon hours and should be non-severe. Otherwise, skies
should be mostly clear, with highs in the 80s again.

Better storm chances return early Saturday, as a lee-side surface
low and negatively tilted upper level low approach the area. The LLJ
and isentropic lift will aid convection in the early morning hours,
though many models suggest most of the precipitation will diminish
around our western border. Most of the area, should see a break in
for the afternoon hours Saturday, until the surface low and upper
level low move into the area around sunset, producing the second
round of storms. The main area of concern is northwest MO and
northeast KS, which is where the triple point should be located.
This round could be severe with SBCAPE values near 3000 J/kg and
deep layer shear between 35-45 kts. There is still some model
variance when it comes to where the surface low and warm front will
be located, but right now it looks like the surface low should
be in northeastern KS with the warm front draped across MO
between the MO River and the IA/MO border. Damaging winds and hail
are the main concerns right now, but can't completely rule out
the tornado threat. Storm chances will continue into Sunday
morning as the system passes overhead, most likely in the form of
an MCS.

The speed of the system moving through does vary, with the NAM and
ECMWF moving things through quicker than the GFS and Canadian. If
the system speeds up, precipitation will move out quicker and
temperatures should top out in the upper 70s and low 80s on Sunday.
On the other hand, if it moves slower, precipitation will move
out slower and temperatures would likely get into the mid to upper
80s on Sunday. The variances in the models will continue through
the early next week and with that, on/off precipitation chances
remain in the long term, though they are low at this point.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 619 PM CDT THU MAY 17 2018

VFR conditions will prevail over the next 24 hours with a easterly
winds prevailing by the daylight hours of Friday. Only issue to
watch will be VCTS for the MCI terminal as there are some isolated
storms bubbling up in west central Missouri early this evening.
The activity is expected to settle down quickly after 01Z and the
setting of the sun.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Grana
Aviation...Cutter
Hazardous weather outlook, May 17, 4:05 AM CST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Thu May 17 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Thu May 17 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated thunderstorms are possible this afternoon across portions of
the area. Similar to Wednesday, severe storms are not expected at
this time, but frequent lightning, gusty winds, and brief heavy
rainfall are likely with any storms that do develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

.Thunderstorms...
Scattered thunderstorms are expected to develop and evolve, possibly
as a complex of storms, into far eastern Kansas and west and
northwestern Missouri late Friday evening and overnight into early
Saturday.

On Saturday, a complex of strong to possibly severe storms is
expected to move into portions of northeastern Kansas and
northwestern Missouri through the afternoon and continue through the
evening. Damaging winds and hail are the most likely hazards expected
at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Kurtz

In the hours before

Special weather statement, May 17, 2:00 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
300 PM CDT THU MAY 17 2018

KSZ057-060-MOZ053-172030-
Miami KS-Linn KS-Bates MO-
300 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIAMI...NORTHEASTERN
LINN AND NORTHWESTERN BATES COUNTIES UNTIL 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 9 miles northeast of La Cygne, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linn Valley, Amsterdam and Merwin.

LAT...LON 3827 9450 3826 9464 3843 9473 3846 9452
TIME...MOT...LOC 2000Z 158DEG 15KT 3844 9464

Welsh
Special weather statement, May 17, 3:06 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT THU MAY 17 2018

MOZ039-172115-
Saline MO-
406 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 415
PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall.

LAT...LON 3908 9331 3923 9337 3924 9335 3926 9333
      3928 9334 3927 9319 3914 9312
TIME...MOT...LOC 2106Z 066DEG 14KT 3919 9324

Welsh
Special weather statement, May 17, 3:17 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
417 PM CDT THU MAY 17 2018

MOZ031-039-172130-
Carroll MO-Saline MO-
417 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARROLL AND
NORTHWESTERN SALINE COUNTIES UNTIL 430 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Malta Bend, or 11 miles southeast of Carrollton, moving southwest at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Carrollton, Malta Bend, Wakenda, Mount Leonard and Grand
Pass.

LAT...LON 3906 9340 3927 9348 3929 9348 3929 9349
      3937 9352 3935 9330 3913 9319
TIME...MOT...LOC 2117Z 066DEG 14KT 3927 9333

Welsh
Special weather statement, May 17, 3:23 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
423 PM CDT THU MAY 17 2018

MOZ030-037-172145-
Ray MO-Jackson MO-
423 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY AND NORTHEASTERN
JACKSON COUNTIES UNTIL 445 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Levasy, or over Buckner, moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Independence, Blue Springs, Grain Valley, Buckner, Orrick, Sibley,
Levasy and Napoleon.

LAT...LON 3918 9431 3921 9411 3914 9405 3913 9406
      3913 9409 3914 9410 3908 9411 3902 9423
TIME...MOT...LOC 2123Z 066DEG 14KT 3912 9416

Welsh
Special weather statement, May 17, 3:29 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
429 PM CDT THU MAY 17 2018

MOZ031-038-039-172145-
Carroll MO-Saline MO-Lafayette MO-
429 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARROLL...
NORTHWESTERN SALINE AND EAST CENTRAL LAFAYETTE COUNTIES UNTIL 445 PM
CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Malta Bend, or 10 miles southeast of Carrollton, moving west at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Carrollton, Waverly, Malta Bend, Blackburn, Wakenda, Mount
Leonard and Grand Pass.

LAT...LON 3938 9334 3913 9322 3903 9348 3939 9360
TIME...MOT...LOC 2129Z 073DEG 20KT 3922 9341

Welsh
Special weather statement, May 17, 5:05 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
605 PM CDT THU MAY 17 2018

MOZ030-172330-
Ray MO-
605 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAY COUNTY UNTIL 630
PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods Heights, or near Excelsior Springs, moving northwest at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Excelsior Springs, Lawson, Crystal Lakes, Excelsior Estates, Woods
Heights, Rayville and Homestead.

LAT...LON 3939 9404 3925 9404 3930 9421 3949 9421
TIME...MOT...LOC 2305Z 125DEG 31KT 3936 9410

Welsh

The radar

The Pleasant Hill radar (KEAX), 59 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 17, 5:31 PM CST to 5:32 PM CST
Where
Clay County, 0.69 mi S of Excelsior Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -94.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760565.